Alert archive / Michigan / High Wind Warnings in 2019

High Wind Warning 1, NWS Gaylord, MI

February 23, 20195 counties in Michigan

NWS Gaylord, MI issued this high wind warning at Feb 23, 2019, 3:28 PM EST for 5 counties in Michigan. It took effect at Feb 24, 2019, 10:00 AM EST. It was in force for 18 hr. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 23, 2019, 3:28 PM EST (20:28 UTC)
In effect from
Feb 24, 2019, 10:00 AM EST
Expired
Feb 25, 2019, 4:00 AM EST
In force
18 hr
Issued by
NWS Gaylord, MI

Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI

The radar

The NCL Michigan radar (KAPX), 98 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 24, 11:56 AM ESTNON-TSTM WND GST 491 Nnw Au Sable, MIAWOS STATION OSC, OSCODA - WURTSMITH AFB.
Feb 24, 12:31 PM ESTNON-TSTM WND GST 485 S Cathro, MIASOS STATION APN, ALPENA - PHELPS COLLINS FIELD.
Feb 24, 1:02 PM ESTNON-TSTM WND GST 394 S Sid Town, MIMESONET STATION SCKM4, 4 S SID TOWN.
Feb 24, 2:02 PM ESTNON-TSTM WND GST 421 Se Lachine, MIMESONET STATION MC052, 1 SE LACHINE.
Feb 24, 2:46 PM ESTNON-TSTM WND GST 411 Sse Barton City, MIMESONET STATION BCYM4, 1 SE BARTON CITY.
Feb 24, 2:47 PM ESTNON-TSTM WND GST 401 Nnw Curran, MIMESONET STATION MC054, 1 NW CURRAN.
Feb 24, 4:02 PM ESTNON-TSTM WND GST 414 S Sid Town, MIMESONET STATION SCKM4, 4 S SID TOWN.
Feb 24, 5:32 PM ESTNON-TSTM WND GST 451 Se Lachine, MIMESONET STATION MC052, 1 SE LACHINE.
Feb 24, 5:46 PM ESTNON-TSTM WND GST 461 Sse Barton City, MIMESONET STATION BCYM4, 1 SE BARTON CITY.
Feb 24, 7:20 PM ESTNON-TSTM WND GST 462 Ssw Alpena, MIBUOY STATION APNM4, 1 SSW ALPENA.
Feb 24, 7:24 PM ESTNON-TSTM WND GST 421 Sse Alpena, MIBUOY STATION LPNM4, ALPENA.
Feb 24, 9:25 PM ESTNON-TSTM WND GST 541 W Ossineke, MI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WWUS73 KAPX 232028
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
328 PM EST Sat Feb 23 2019

MIZ024-030-036-041-042-240430-
/O.NEW.KAPX.HW.W.0001.190224T1500Z-190225T0900Z/
Alpena-Alcona-Iosco-Gladwin-Arenac-
Including the cities of Alpena, Harrisville, Tawas City, Gladwin,
and Standish
328 PM EST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM SUNDAY TO 4 AM EST
MONDAY...

The National Weather Service in Gaylord has issued a HIGH WIND
WARNING, which is in effect from 10 AM Sunday to 4 AM EST Monday.

* TIMING...Winds will increase from the southwest and west Sunday
  morning...with gusts of 25 to 35 mph increasing to 40 to 55 mph
  Sunday afternoon and will continue into Sunday night. Winds 
  will diminish by Monday morning.

* IMPACTS...Power outages likely Sunday afternoon and Sunday
  night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

JPB
3 follow-up statements
010 
WWUS73 KAPX 240219
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
919 PM EST Sat Feb 23 2019

MIZ024-030-036-041-042-241200-
/O.CON.KAPX.HW.W.0001.190224T1500Z-190225T0900Z/
Alpena-Alcona-Iosco-Gladwin-Arenac-
Including the cities of Alpena, Harrisville, Tawas City, Gladwin,
and Standish
919 PM EST Sat Feb 23 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM SUNDAY TO 4 AM
EST MONDAY...

* TIMING...Winds will increase from the southwest and west 
  Sunday morning...with gusts of 25 to 35 mph increasing to 40 
  to 55 mph Sunday afternoon and will continue into Sunday 
  night. Winds will diminish by Monday morning. 

* IMPACTS...Power outages likely Sunday afternoon and Sunday 
  night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
441 
WWUS73 KAPX 240819
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
319 AM EST Sun Feb 24 2019


MIZ024-030-036-041-042-241630-
/O.CON.KAPX.HW.W.0001.190224T1500Z-190225T0900Z/
Alpena-Alcona-Iosco-Gladwin-Arenac-
Including the cities of Alpena, Harrisville, Tawas City, Gladwin,
and Standish
319 AM EST Sun Feb 24 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
4 AM EST MONDAY...

* TIMING...Gusty easterly winds will turn more westerly through
  the day, increasing to 40 to 55 mph this afternoon and evening.
  Winds will slowly diminish by Monday morning.

* IMPACTS...Power outages likely this afternoon and tonight.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
265 
WWUS73 KAPX 250231
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
931 PM EST Sun Feb 24 2019

MIZ024-030-036-041-042-250900-
/O.CON.KAPX.HW.W.0001.000000T0000Z-190225T0900Z/
Alpena-Alcona-Iosco-Gladwin-Arenac-
Including the cities of Alpena, Harrisville, Tawas City, Gladwin,
and Standish
931 PM EST Sun Feb 24 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...

* TIMING...Westerly winds will continue to gust to 40 to 55 mph
  overnight. Winds will slowly diminish by Monday morning. 

* IMPACTS...Power outages likely tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this high wind warning went out at Feb 23, 3:10 PM EST, 18 minutes earlier.

Area forecast discussion, Feb 23, 3:10 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
310 PM EST Sat Feb 23 2019

.NEAR TERM...(Through Tonight)
Issued at 305 PM EST Sat Feb 23 2019

...Developing icing threat tonight...

High Impact Weather Potential: Precipitation type issues with a
likely transition to freezing rain across eastern Upper this
evening...and a lingering icing threat across northeast Lower at
least this evening (and may even a bit of thunder to spice things
up).

Pattern Synopsis/Forecast: 998mb surface low continues to organize
over southern Kansas at early afternoon as associated short wave
trough spirals its way across Kansas/Oklahoma.  Low should continue
to track northeast toward a 5-6mb/3h pressure fall center over
northwest Missouri.  Lead area of precipitation has been spreading
northeast across Wisconsin/northern Michigan within a zone of
isentropic ascent and upper divergence...back edge of this area of
precip crossing Lake Michigan with some drying noted in WV imagery.
Initial push of precipitation was snow across eastern Upper and tip
of the mitt...next batch over southwest portion of the forecast area
is liquid with temperatures in the mid 30s.  More substantial
precipitation across the central Plains/mid Mississippi Valley
closer to the developing surface low.  Low layers are still
relatively dry across northern Michigan given preponderance of VFR
ceilings...lower clouds encroaching upon I-96 corridor.

Surface low will continue to deepen (probably sub-980mb) as it heads
northeast toward northern Lake Michigan by Sunday morning.
Associated occluded front will also lift across Lower Michigan
during the overnight hours...strongest cold advection however will
lag behind and not arrive until later Sunday morning.

Primary Forecast Concerns: Eastern Upper...Will be a break in the
precipitation into early this evening as initial push of snow moves
northeast and low levels are still dry.  Next surge of precipitation
not likely until late evening or perhaps closer to midnight.  By
then elevated warm nose expected to have pushed into eastern
Upper...while surface temperatures should still be below freezing.
So the threat of icing will ramp up (maybe some ice pellets at the
onset)...with temperatures likely to remain below freezing across
northern Chippewa County until closer to daybreak.  Anticipating QPF
amounts of 0.50-1.00"...so ice accumulations could end up being in
the 0.25"-0.50" range across Chippewa County depending on how
quickly temperatures warm.  So needless to say ongoing Winter Storm
Warning will continue.

Northern Lower...Similar to eastern Upper will likely be a break in
the precipitation this evening through may see some drizzle/freezing
drizzle as low levels moisten up.  Next round of precipitation
should develop mid to late evening and will be predominantly
liquid...and temperatures may be a bit marginal across the interior
higher terrain and thus there is some lingering icing threat
(perhaps up to 0.10" ice accumulation).  Eventually temperatures
should warm well into the 30s with approaching occlusion...so
eventually precipitation should change to all rain/drizzle.
Trowal signature ahead of occluded front with sharp theta-e ridge
and steep mid level lapse rates may lead to some embedded elevated
convection.  Advection fog likely to be an issue as well with
increasing dew points over substantial snow cover.  Headline
decisions to be covered in the next section.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 305 PM EST Sat Feb 23 2019

...Blizzard conditions Sunday through Sunday night...

High Impact Weather Potential: Snow, heavy at times, along with very
strong winds leading to blizzard conditions and dangerous travel
Sunday into Monday morning.

Pattern Synopsis/Forecast: Little change in large-scale thinking
from 24 hours ago as focus remains largely around the Sunday through
Sunday night time frame. Mid-level cutoff, negatively tilted wave
and attendant surface low pressure across the central plains this
afternoon will rapidly deepen while trekking northeast toward the
Great Lakes tonight. The progged ~970-975 mb low pressure as it
crosses eastern upper MI/Straits Sunday afternoon falls outside of
the NAEFS/GEFS climate return interval since 1979 and some 4-5 SD
below the mean...in short, this is something quite rare across
northern Michigan for mid-February, to say the least.

Primary Forecast Concerns/Challenges: Transition to all snow Sunday
morning-midday, along with increasingly strong winds leading to
blizzard conditions and sporadic power outages.

By early Sunday morning, ~979 mb low pressure is expected to be
situated across northern Lake Michigan, gradually trekking northward
and continuing to deepen toward 970 mb through the remainder of
the morning hours. The system's cold front is expected to be
crossing the forecast area from west to east through this time
frame aiding to spill cooler temperatures back into northern
Michigan. An impressive pressure gradient on the backside of the
system will result in increasing winds throughout the day on
Sunday, becoming west-northwesterly sustained between 25-40 mph
area-wide by early afternoon into the evening hours all while
frequent gusts vary from 50-60 mph during this same time frame.
Winds ever so slowly begin to relax Sunday night into early Monday
morning; however, will continue to remain problematic as gusts
range from 25-35 mph by the Monday morning commute.

In addition to very strong winds will be a transition from a
rain/freezing rain/snow mix to all snow Sunday morning.
Falling/blowing snow, potentially heavy in places downwind of Lake
Michigan/Superior, will be the rule throughout the day into early
Monday morning. Forecast soundings continue to prog inversion
heights around 9-10 kft with omega pegged directly in a deepening
DGZ, sufficient synoptic moisture/support above the inversion and
unidirectional west-northwest boundary layer winds lending support to
dominant banding and pockets of heavy snow. Do expect aforementioned
strong winds to have little trouble carrying lake effect/enhanced
snow further south/east than would normally be the case...including
along and east of M-33 in northeast lower. Accumulations remain
somewhat tricky, especially given such strong winds and the
potential for dendrites to shred apart before reaching the ground.
None the less, will continue to gradually bump accumulations up
across the typical snow belts of northwest lower and eastern upper
where 3-6 inches of new snow is expected, perhaps a few localized
amounts up to 8 inches. Lesser amounts of 1-3 inches expected
outside of the snow belts (lowest from near Alpena to Saginaw Bay
with an inch or less expected).

Impacts: No way around it - all of northern Michigan will be nasty
Sunday through Sunday night. Whether there's one inch of
accumulation or 8 inches, very strong winds combined with falling
snow (locally heavy) will lead to blowing/drifting snow and very low
visibility. Blizzard conditions are expected, especially Sunday
afternoon through the first half of Sunday night. Travel will be
dangerous and is strongly discouraged. Sporadic power outages are
likely. **Have issued a blizzard warning for the majority of the
forecast area given the concerns mentioned above, plus a healthy
snow pack across the region, which may be dampened a bit due to rain
tonight (but we've seen plenty of cases in the past where rain does
not limit blowing snow of a preexisting snow pack as much as one
would think in high wind situations such as this). The exception to
the blizzard warning is the ongoing winter storm warning with an
incing threat mentioned in the prior section and a high wind
warning from Alpena southward to Gladwin County, mainly due to a
lack of expected new snowfall in those areas. Certainly will still
be some blowing snow in those areas, but not expected to be the
extent as elsewhere to their west.**

Some quick research regarding blizzard warnings issued by APX: Aside
from the Chippewa County blizzard warning issued earlier this month,
these will be the first issued since 2012 when coastal Lake MI
counties were under a blizzard warning. Have to go back to 2008 to
find the last warning for interior counties. So again, this is some
pretty rare territory despite the abundance of winter weather that
occurs in northern Michigan.

Looking beyond Monday morning, the pressure gradient relaxes as low
pressure moves off to the east and high pressure gradually presses
into the region from the west, yielding a return to mainly impact-
free weather Monday afternoon through Tuesday. Cold temperatures
through the forecast period, as well. Early day highs on Sunday fall
to single digit lows Sunday night. Highs Monday and tuesday in the
low-mid teens with overnight lows a few degrees on either size of
zero.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 305 PM EST Sat Feb 23 2019

High Impact Weather Potential: Minimal for now.

Early in the period, the GFS remains the outlier with respect to
snow chances as it ramps up another system across the Great Lakes
region, bringing another round of accumulating snow. Few other
deterministic/ensemble guidance members show a similar solution, so
gut feeling is to trend away from another potentially impactful snow
event at this point. Otherwise, fairly tranquil conditions expected
to prevail through the remainder of the work week before another
potentially impactful storm is possible next weekend as energy
ejects lee of the Rockies toward the Great Lakes. Worth monitoring
over the next week as details become more clear.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 618 AM EST Sat Feb 23 2019

Strong/deepening low pressure moving into the srn Plains will lift
up into nrn Michigan by daybreak Sunday. Outside of some possible
brief light snow at PLN through shortly after daybreak, VFR
conditions in thickening mid and upper level clouds will be common
through the day. Then, MVFR/IFR conditions return, in mixed
precipitation of rain, snow and some freezing rain, which will
spread over all of nrn Michigan later this afternoon and into
tonight. Precipitation is expected to change over to all rain
later tonight in a warming air mass.

Light ESE winds will increase later today and into tonight ahead of
the approaching storm, with mechanical mixing likely getting held
back due to a stable near sfc layer. This brings in the likely
development of LLWS, which continues through much of tonight.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BLIZZARD WARNING from 7 AM Sunday to 7 AM EST Monday for MIZ016-
019>021-025>027-031>033.

BLIZZARD WARNING from 10 AM Sunday to 7 AM EST Monday for MIZ017-
018-022-023-028-029-034-035.

HIGH WIND WARNING from 10 AM Sunday to 4 AM EST Monday for
MIZ024-030-036-041-042.

WINTER STORM WARNING until 7 AM EST Monday for MIZ008-015.

&&

NEAR TERM...JPB
SHORT TERM...MG
LONG TERM...MG/BA
AVIATION...SMD
Hazardous weather outlook, Feb 23, 11:21 AM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1121 AM EST Sat Feb 23 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-241630-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1121 AM EST Sat Feb 23 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...This afternoon and tonight.

A strong winter storm will start to impact portions of northern
Michigan late today and through tonight. A mix of snow, freezing
rain and rain will arrive this afternoon, with much of northern
Michigan changing over to rain and possibly a few thunderstorms
through the night. Severe weather will not occur. Significant ice
accumulations are expected in eastern Upper, and potentially
portions of northeast lower Michigan and the interior higher
terrain. Please refer to the latest Winter Storm Watches and
Warnings for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The winter storm will continue to impact northern Michigan Sunday
and Sunday night, with very gusty winds leading to widespread
blowing and drifting snow and whiteout conditions Sunday afternoon
into early Monday. Please see the ongoing Winter Storm Watches and
Warnings for further details.

There is the potential for ice jams to develop on area rivers.
Flooding may occur upstream from any ice jams that develop.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall and ice amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

JPB

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 3:36 AM ESTWinter Storm WarningAPX28 hr
Feb 23, 3:23 PM ESTBlizzard WarningAPXAntrim, Benzie, Cheboygan, Crawford, Emmet, Grand Traverse and 11 more39 hr
Feb 23, 3:50 PM ESTLakeshore Flood StatementAPXBenzie, Emmet, Leelanau, Manistee40 hr

Nearby

High Wind Warnings in Michigan, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.